Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Is zithromax safe antibiotic to use if liver function is bad?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5368 Questions
14 yr. old boy, presently total bilirubin 6.0, unconjugated 5.7 He is post-chemo 2 yrs for ALL, still in remission. Problem is probable: hemolysis or delayed drug-toxicity causing liver problems, have appt. with GI dr in March to furthur investigate. Now he's been diagnosed with a sinus infection - allergy to amoxicillin. He was prescribed zithromax, but is that the safest antibiotic to use re: liver function??? Very worried about furthur toxicity and need a second opinion. worried mother - XXXXXXX
Posted Sun, 17 Mar 2013 in Liver and Gall Bladder
Answered by Dr. Grzegorz Stanko 10 minutes later

Thank you for the query.

Zithromax should not be used if the liver function is very bad. In mild liver function deficiency it can be used and should not cause any problems. However for sinus infection the safest antibiotic(and seems more effective) is Clindamicine. It is secreted with a bile so if your son does not have white stools (the color is regular) this medicine should be metabolized without any problems.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor